Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 140, NWS Nashville, TN

May 31, 1998Cheatham County, Tennessee

NWS Nashville, TN issued this tornado warning at May 31, 1998, 10:48 PM CDT for Cheatham County, Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1998, 10:48 PM CDT (03:48 UTC)
Expired
May 31, 1998, 11:40 PM CDT
In force
52 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cheatham County, TN

The radar

The Nashville radar (KOHX), 47 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 8:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3629 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
5.1
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WFUS1 KBNA 010350 RRA
TORBNA
TNC021-010440-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1048 PM CDT SUN MAY 31 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CHEATHAM COUNTY IN MIDDLE TENNESSEE

* UNTIL 1140 PM CDT

* AT 1048 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A TORNADO 8 MILES SOUTHWEST OF ASHLAND CITY OR 8 MILES
  NORTHWEST OF SHACKLETT MOVING SOUTHEAST AT 40 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  PEGRAM AT 1050 PM CDT

ABANDON MOBILE HOMES GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

MAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 31, 7:03 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 31, 7:03 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT SUN MAY 31 1998

SFC FNT STILL N OF OH RIVER AT 00Z AND MOVG SLOLY SEWD. RADAR SHOWS
ABSOLUTELY NOTHING HEADING TWD FA. STILL BLV WE WL SEE SOME ACTIVITY
ALONG THE FNT...ALTHO ANY TSRA STILL HRS AWAY.

THEREFORE RECOMMEND MENTION OF SVR BE REMOVED FROM MID TN ZNS FOR TNGT
W/ CHC OF TS PUSHED TO AFTER MIDNIGHT.

08

In the hours before

Local storm report, May 31, 10:05 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1005 PM CDT SUN MAY 31 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    DOVER                     TN   WIND DAMAGE
05/31/98   STEWART                        REPORTED BY EMA
Local storm report, May 31, 10:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT SUN MAY 31 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   DICKSON                        REPORTED BY SPOTTER

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   MONTGOMERY                     REPORTED BY SPOTTER
Local storm report, May 31, 10:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 PM CDT SUN MAY 31 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   DICKSON                        REPORTED BY SPOTTER

1030 PM    5N CUMBERLAND FURNACE     TN   66 MPH TSTM GUST
05/31/98   MONTGOMERY                     REPORTED BY SPOTTER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:04 PM CDTSevere Thunderstorm WarningOHXStewart41 min
May 31, 9:50 PM CDTTornado WarningOHXStewart35 min
May 31, 9:59 PM CDTTornado WarningOHXHouston, Montgomery51 min
May 31, 10:13 PM CDTSevere Thunderstorm WarningOHXDickson47 min
May 31, 10:16 PM CDTSevere Thunderstorm WarningOHXSumner49 min
May 31, 10:22 PM CDTSevere Thunderstorm WarningOHXPickett18 min
May 31, 10:40 PM CDTTornado WarningOHXSumner35 min
Jun 1, 12:44 AM CDTSevere Thunderstorm WarningOHXBedford51 min
Jun 1, 1:04 AM CDTSevere Thunderstorm WarningOHXCoffee, Rutherford46 min
Jun 1, 2:05 AM CDTSevere Thunderstorm WarningOHXMarshall35 min
Jun 1, 2:07 AM CDTTornado WarningOHXMarshall33 min
Jun 1, 2:14 AM CDTSevere Thunderstorm WarningOHXLincoln61 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.